Test Your Knowledge: Synthetic Drug Intoxication in Children

Pediatric Emergency Medicine Practice Blog Brain Teaser

The continually changing chemical formulations of synthetic drugs makes recognition and diagnosis of intoxication from these substances challenging. When children and adolescents present to the emergency department with agitation or mental status changes, intoxication from synthetic drug use should be in the differential diagnosis. Identifying the responsible compound(s) may be difficult, so asking the patient broad questions and utilizing appropriate diagnostic studies, when indicated, will aid in making the diagnosis and help identify more-serious complications.

Test your knowledge!


Did you get it right? Click here to find out!

The correct answer: D.

Need a refresher on the subject? Review the summary below:

Points from the Synthetic Drug Intoxication in Children: Recognition and Management in the Emergency Department (Pharmacology CME):

  • For older children and adolescents, use a conventional screening tool such as HEADSS (Home; Education/Employment; Activities; Drugs; Sexuality; and Suicide/depression) to elicit key historical information, as those who use synthetic cannabinoids are more likely to engage in risky behaviors involving substance use and sexual activity when compared peers who use conventional marijuana only.
  • Assess patients for suicidality and common co-ingestions, as polysubstance abuse is common. In particular, acetaminophen overdose is concerning given the brief window of opportunity for intervention.
  • Conventional urine and serum laboratory studies cannot reliably detect the presence of all synthetic drugs and their metabolites. However, a urine toxicology screen that is positive for conventional marijuana should raise suspicion for synthetic marijuana use.
  • Provide supportive care for mild cases of synthetic cannabinoid intoxication.
  • Avoid nonsteroidal anti-inflammatory drugs and acetaminophen in patients with hyperthermia due to synthetic cannabinoid use, as hyperthermia in these cases is not due to hypothalamic regulatory set points.
  • Do not use beta-blockers as first- or second-line treatment for synthetic-drug induced hypertension, since beta-blockade precipitating unopposed alpha-agonism is a well-documented concern with other drug overdoses.

Click here to review the issue and learn more.

Last Updated on December 13, 2021

Leave a Reply

Your email address will not be published.

%d bloggers like this: